Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 22, 2006

Hypoglycemia, Other

Question from Piqua, Ohio, USA:

My 23 year old brother has had type 1 diabetes since he was 16. He takes insulin shots, two in the morning and two in the evening. For the past few months, he has been having "blackouts." His eyes are open, but it's like he isn't even there. I called the paramedics once. When they came and checked his sugar, it was 26 mg/dl [1.4 mmol/L]. They left, saying to give him some juice with sugar mixed in it. His doctor asked them to please take him to the hospital, but they didn't. Anyway, today he started falling over things and I could tell he was "blacking out." I gave him some juice. He was sweating through his clothes and his hair was soaked in sweat. He didn't have any lancets to check his sugar and he refuses to go the hospital. The blackouts are coming more and more often and he refuses to do anything about it. He doesn't eat right or check his sugar like he's supposed to and I don't know what to do. Is there anything I can do to keep him from blacking out? And, can you tell me what the cause of these blackouts are and what damage they may be doing to his body? I plan to share your answer with him, hoping it will open his eyes and make him take better care of himself.

Answer:

Hypoglycemia causes mental status changes because the brain is having an acute period of dysfunction. The brain requires a steady supply of glucose that is its obligate fuel. Without it, people can have mental status changes, black out, have seizures, bizarre and often violent behavior that is totally uncharacteristic of their usual personality, and they are at risk of hurting themselves and those around them. What if he were driving a car and he hit someone and injured himself or others? These episodes sound serious enough that he needs to see his physician and there needs to be an action plan to avoid these episodes. Just like you can use intensive therapy to make blood sugars better, you need intensive therapy to avoid lows.

One of the things that happens to cause a flurry of reactions like this is that people rely on symptoms to recognize they are having lows. This may include nervousness, sweating, hunger, blurring of vision, or others. With more reactions, there is a loss of these early warning symptoms (hypoglycemic unawareness) so that the first symptoms experienced with lows are further along and much lower than previous lows. The doctor has to work with the patient to get them to reset their goals, not skip meals, monitor more frequently, and avoid the lows. With intensive effort to avoid lows, some of the symptoms of hypoglycemia may return and he may again get added protection from getting so low. The time is now. If he has a reaction while driving, he could lose his drivers’ license. He could also hurt himself or someone else.

JTL